• Journal Article

Risk of lymphoma following exposure to calcineurin inhibitors and topical steroids in patients with atopic dermatitis

Citation

Arellano, F. M., Wentworth, C. E., Arana, A., Fernandez, C., & Paul, C. F. (2007). Risk of lymphoma following exposure to calcineurin inhibitors and topical steroids in patients with atopic dermatitis. Journal of Investigative Dermatology, 127(4), 808-816. DOI: 10.1038/sj.jid.5700622

Abstract

Systemic use of immunosuppressant agents increases the risk of lymphoma in transplantation. We performed a nested case–control study in the PharMetrics database to evaluate the association between topical immunosuppressants and lymphoma in a cohort of patients with atopic dermatitis. We identified cases of lymphoma and randomly selected four controls for each case, matched by length of follow-up. We used conditional logistic regression to calculate odds ratio (OR) and 95% confidence intervals (CIs) of the association between topical immunosuppressants and lymphoma. Two hundred and ninety-four cases of lymphoma occurred in 293,253 patients, 81 in patients younger than 20 years. The adjusted analysis yielded the following OR (95%CI) for: severity (OR 2.4; 95% CI 1.5–3.8), oral steroids 1.5 (1.0–2.4), "super potent" topical steroids 1.2 (0.8–1.8) , "low potency" topical steroids OR 1.1 (0.7–1.6); pimecrolimus 0.8(0.4–1.6), tacrolimus OR 0.8 (0.4–1.7), and concomitant topical steroids, pimecrolimus, and tacrolimus 1.0 (0.3–4.1). We did not find an increased risk of lymphoma in patients treated with topical calcineurin inhibitors. It is difficult to disentangle the effects of severity of disease on outcome versus the true effects of drugs. However, in the adjusted analysis, severity of AD was the main factor associated with an increased risk of lymphoma.